MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52354
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during an endovascular therapy procedure, a advance 35 lp low profile balloon catheter ruptured as it was being inflated.Retrograde approach was gained through the left common femoral artery to reach the left external iliac artery.As the user began inflating the device to 10 atm within the stenosed, calcified lesion, the balloon ruptured longitudinally.The balloon was then removed, and another manufacturer's device was used to successfully complete the procedure.No portion of the device was left inside the patient.This did not result in the need for additional procedures or prolonged hospitalization.The patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Description of event: as reported, during an endovascular therapy procedure, a advance 35 lp low profile balloon catheter ruptured as it was being inflated.Retrograde approach was gained through the left common femoral artery to reach the left external iliac artery.As the user began inflating the device to 10 atm within the stenosed, calcified lesion, the balloon ruptured longitudinally.The balloon was then removed, and another manufacturer's device was used to successfully complete the procedure.Investigation ¿ evaluation: a document based investigation was performed including a review of complaint history, device history record, documentation, drawings, the instructions for use, manufacturing instructions, quality control data, and specifications.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was made out of specification.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: device description ¿the balloon is manufactured from an extra-thinwall, high-strength, minimally compliant material.Particular care should be taken in handling the balloon to prevent damage.It will inflate to the indicated size parameters when utilizing proper pressure recommendations.Adhere to balloon inflation pressure parameters indicated in the compliance card insert.Refer to label for further information.Use of a pressure gauge is recommended to monitor inflation pressures.¿ intended use: ¿the advance 35lp low profile pta balloon dilatation catheter is indicated for percutaneous transluminal angioplasty (pta) of lesions peripheral arteries including iliac, renal, popliteal, infrapopliteal, femoral, and iliofemoral as well as obstructive lesions of native or synthetic arteriovenous dialysis fistulae.¿ warnings: ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, which resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.¿ ¿do not use a power injector for balloon inflation or injection of contrast medium through catheter lumen marked ¿distal¿.Rupture may occur.¿ precautions: ¿the catheter is not intended for the delivery of stents.¿ ¿all stents should be deployed in accordance with the manufacturer¿s indications and instructions for use.¿ instructions for use: balloon preparation: ¿choose a balloon appropriate to lesion length and vessel diameter.¿ ¿upon removal from package, inspect the catheter to ensure no damage has occurred during shipping.¿ balloon introduction and inflation: ¿note: if resistance is met while advancing the balloon dilatation catheter, determine the cause and proceed with caution.¿ ¿inflate balloon to desired pressure.Adhere to recommended balloon inflation pressures.(see compliance card insert.)¿ ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.¿ how supplied: ¿store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ a capa was previously completed to address the increasing trend of balloon rupture for pta4 and pta5 devices.The capa identified the following root causes: inadequate preventive maintenance (pm) of folding equipment, inadequate process controls for folding and bonding processes, and inadequate qc work instructions for inspection microtears.The following corrective actions were taken to address the identified root causes.Preventive maintenance requirements for msi folding equipment were updated and added to maintenance connection.Additionally, process controls requirements were changed in order to include improved conditions for inspections (higher magnification, higher inflation pressure) and additional pictures of microtears were added to qc work instructions.The complaint device was manufactured prior to the conclusion of capa implementation actions.However, without the returned of the device it cannot be confirmed that the root causes identified in the capa are related to this incident.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.Cook has concluded that the patient¿s anatomy most likely contributed to this incident.As reported, the lesion was 90% occluded with the patient¿s anatomy noted to have severe vessel calcification.Per the quality engineering risk assessment, no further action is warranted.Cook will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new patient or event information to report.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10706432
Report Number1820334-2020-01904
Device Sequence Number4246468
Product Code DQY
UDI-Device Identifier10827002523545
UDI-Public(01)10827002523545(17)220806(10)9930055
Combination Product (Y/N)N
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/06/2022
Device Model NumberG52354
Device Catalogue NumberPTA5-35-80-7-8.0
Device Lot Number9930055
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/06/2020
Supplement Date Received by Manufacturer12/31/2020
Initial Report FDA Received Date10/20/2020
Supplement Report FDA Received Date01/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1